Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 213, NWS Sioux Falls, SD

August 20, 1998Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 1998, 5:01 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1998, 5:01 PM CDT (22:01 UTC)
Expired
Aug 20, 1998, 5:45 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 202201 RRA
SVRFSD
IAC149-167-202245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT THU AUG 20 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWESTERN IOWA
  SOUTHERN SIOUX COUNTY IN NORTHWESTERN IOWA

* UNTIL 545 PM CDT

* AT 457 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 25 MILES NORTH OF SIOUX CITY  OR 2 MILES
  SOUTHWEST OF CRAIG MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUNSVILLE               AROUND 505 PM CDT
  STRUBLE                  AROUND 515 PM CDT
  MAURICE                  AROUND 515 PM CDT
  LE MARS                  AROUND 520 PM CDT
  CARNES                   AROUND 535 PM CDT


IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

BLOOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:16 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 10:16 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CDT THU AUG 20 1998

HAVE UPDATED FOR WINDS BASED ON SURFACE REPORTS. HAVE ALSO UPDATED TO
ADD SMALL CHANCE OF THUNDERSTORMS TO SOME ZONES FOR TODAY BASED ON STLT
LOOPS AND ECHO PATTERNS ON WSR-88D AT FSD AND LNX. MODIFIED MRNG RAOBS
AT ABR AND OAX SUPPORT CONVECTIVE ACTIVITY REDEVELOPING. WEAK GRADIENT
ON SURFACE ANALYSIS MAKES EXACT POSITION OF FRONT HARD TO DETERMINE...
BUT FRONT APPEARS TO BE SUFFICIENTLY CLOSE TO FORECAST AREA TO ACT AS
TRIGGER FOR TSTMS. CHC OF TSTMS BETTER OVER SRN PART OF FORECAST AREA
THAN OVER NRN PART OF FORECAST AREA. THIS IS INDICATED IN UPDATED
ZONES.

MRNG RAOBS SUPPORT HIGH TEMPS IN PREVIOUS FORECAST...SO ATTM WILL NOT
CHANGE HIGH TEMPS THIS AFTERNOON.

.FSD...NONE

BLOOM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:33 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.